Cough Cautions

What would you do if you were up at night with a cough? Reach into your medicine cabinet to find the cough syrup? Now, what if your child is up late coughing instead? Find the cough syrup again, right? Not so fast.

The FDA just issued a warning about the possibly dangerous side effects of codeine and tramadol, two opioid ingredients found in some pain and cough medicines.

The agency guidelines now warn that children younger than 12, women who are breastfeeding, and children ages 12-18 who may be predisposed to breathing difficulties should not use medications containing codeine or tramadol.

Tramadol is used in some pain medicines and is only available with a prescription. Codeine is used in some pain and cough medicines and is available over the counter in some states.

Both tramadol and codeine are metabolized to active opioids—codeine to morphine and tramadol to O-Desmethyltramadol. “All opioid medications can potentially decrease [your] respiratory rate,” said Erin Fox, PharmD, the director of Drug Information Services at University of Utah Health.

“Everyone metabolizes medicines a little differently, but some children are ultra-metabolizers, which means they convert codeine and tramadol into their active forms very quickly,” said Fox. “This can lead to those severe adverse effects that include trouble breathing and even death.”

So what can parents do for their sick children?

“Coughs are typically not serious and don’t need treatment with codeine,” Fox said. “Pain can be controlled with other medications besides tramadol. Often, acetaminophen or ibuprofen may be effective for pain.When someone is an ultra-metabolizer, even a small dose can be dangerous.”

Medications containing codeine or tramadol will now have expanded warning labels to reflect the new guidelines. Caregivers should read the labels of all medications they give to children and should never give children medications that have not been prescribed to them.

The new guidelines are an expansion of a 2015 FDA warning, which cited some of the possible side effects of codeine and tramadol. The new policy increases the severity of the warning for children under 12 to the highest level and introduces a new warning for children ages 12-18 who may be predisposed to lung disease, obesity or breathing difficulties such as sleep apnea.

The FDA recommends closely monitoring the breathing of any child under the age of 18 who is taking or may be exposed via breast milk to codeine or tramadol. Signs of a breathing complication include slowed, shallow, or noisy breathing; confusion; difficulty breastfeeding; or limpness. If any of these signs are present after exposure, seek immediate medical attention in an emergency room or call 911.


About the author:

Emily Sundquist is an intern at the Office of Public Affairs at University of Utah Health. She is an undergraduate at Williams College studying Biology and Mathematics.

comments powered by

Be the first to comment

Leave a Reply